Chemotherapy-Induced Peripheral Neuropathy (CIPN)

Providing Hope for Cancer Patients: Chemotherapy-Induced Peripheral Neuropathy (CIPN)

At the CRPS and Neuropathic Pain Center of America, we understand the challenges faced by individuals undergoing cancer treatment who experience chemotherapy-induced peripheral neuropathy (CIPN). While a definitive cure for CIPN is not currently available, there are treatment options that can help manage its symptoms and improve overall well-being. Among these options, Calmare® Scrambler Therapy, offered at our center, has emerged as a promising approach.

Innovative Solutions for Managing Chemotherapy-Induced Peripheral Neuropathy

Advancing Comfort and Wellness Calmare® Scrambler Therapy, available at the CRPS and Neuropathic Pain Center of America, offers a non-invasive and drug-free alternative for managing the pain and discomfort associated with CIPN. One significant benefit of Scrambler Therapy for CIPN is its ability to target the specific areas affected by neuropathy. The therapy sessions can be tailored to focus on the affected nerves, helping alleviate pain and other symptoms associated with CIPN. Calmare® Scrambler Therapy, available at our center, has shown promise in reducing pain intensity, improving sensory function, and enhancing the overall quality of life for individuals with CIPN.

If you or someone you know is experiencing CIPN during cancer treatment, the CRPS and Neuropathic Pain Center of America is here to help. Contact us today to learn more about how Calmare® Scrambler Therapy, available exclusively at our center, can offer relief and improve your quality of life during and after cancer treatment.

What is Chemotherapy-induced peripheral Neuropathy (CIPN)?

Chemotherapy-induced peripheral Neuropathy (CIPN) is a complex condition that affects the nerves outside of the brain and spinal cord, causing a range of symptoms and challenges. It is specifically categorized as a type of peripheral neuropathy that develops as a consequence of chemotherapy treatment for various types of cancer. The potent drugs used in chemotherapy can inadvertently damage the peripheral nerves, leading to disruptions in sensation, coordination, and mobility. Understanding the impact of chemotherapy peripheral neuropathy is crucial in developing effective strategies to mitigate its effects and improve the overall well-being of individuals undergoing cancer treatment.

The symptoms of chemotherapy peripheral neuropathy can vary but commonly include:

Tingling numbness, Pins-and-needles

Pain, burning sensation in the hands or feet (glove and stocking)

This can lead to significant pain and make it difficult with a person's mobility. Difficulty with fine motor skills such as writing, buttoning, and unbuttoning, and picking up small objects

Decrease sensation (“legs feel like jelly”)

Impairment to vibration

Thermal allodynia or hyperalgesia

Altered touch sensation

Paresthesia (unusual sensations) and dysesthesias induced by touch and warm or cool temperatures

Muscle weakness in feet and hands

Symptoms are usually on both sides and usually starts at the fingers and toes and progressing toward the body

Ring in your ears or loss of hearing

Change in vision

Constipation and difficulty urinating

Loss of balance or difficulty walking

How is Chemotherapy-induced peripheral Neuropathy (CIPN) caused?

The cause of chemotherapy-induced peripheral neuropathy is not exactly known or understood. We do know that certain chemotherapy drugs can cause damage to the nerves that control sensation and movement in the body. The damage can occur as a result of the drug directly being toxic to the nerve or indirectly toxic due to the immune system’s reaction to the cancer cells and the drug. The extent of nerve damage can depend on several factors including the type of chemotherapy drugs, the dose, the duration of treatment, and the individual susceptibility to the drug.

Chemotherapy drugs that are more commonly the cause of Chemotherapy-induced peripheral Neuropathy (CIPN) *Percent of the time it occurs:

 

  • Platinum drugs: Oxaliplatin (GI and Colon cancer), Carboplatin (breast and lung cancer) and Cisplatin (70-100%)
  • Taxanes: Docetaxel and paclitaxel,(11-87%)
  • Vinca Alkaloids: Vincristine and Velban (vinblastine)
  • Halaven (Eribulin mesylate) (breast cancer)
  • Proteasome inhibitor Myeloma treatments: Velcade (Bortezomib) (Myeloma)
  • Immunomodulatory drugs: Thalidomide (Thalomid) (20-60%)
  • Ixempra (Ixabepilone): (60-65%)
  • Jevtana (carbazitaxel)
  • Etoposide
  • Revlimid (lenalidomide)
  • Pomalyst (promalidomide)
  • Kyprolis (carfilzomib)

*Paclitaxel and oxaliplatin can cause acute neuropathy during or immediately after infusion.

 

Increase risk of getting Chemotherapy-induced peripheral Neuropathy (CIPN)?

  • Higher and higher does of chemotherapy drugs with multiple courses and combination chemotherapy.
  • Patient that are older
  • Diabetes
  • Vitamin deficiencies
  • Preexisting peripheral neuropathy
  • Smoking

Chemotherapy-induced peripheral Neuropathy (CIPN) if the right treatment and support, many people can manage the pain and improve their quality of life. Calmare® Scrambler Therapy has been used to successful treat neuropathic pain after Chemotherapy and treat Oncology Pain Resistant to Drug Treatment.